Alert archive / Alaska / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 8, NWS Anchorage, AK

August 27, 2007

NWS Anchorage, AK issued this severe thunderstorm warning at Aug 27, 2007, 3:08 PM AKDT. It took effect at Aug 27, 2007, 8:08 PM AKDT. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2007, 3:08 PM AKDT (23:08 UTC)
In effect from
Aug 27, 2007, 8:08 PM AKDT
Expired
Aug 27, 2007, 9:00 PM AKDT
In force
52 min
Issued by
NWS Anchorage, AK
Area
Counties, with a storm outline in the text

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bethel, (PBET), launched 12:00Z, 11.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bethel, at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bethel, at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WUAK58 PAFC 280411
SVRAFC
AKZ151-280500-
/O.NEW.PAFC.SV.W.0008.070828T0408Z-070828T0500Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ANCHORAGE AK
808 PM ADT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KUSKOKWIM VALLEY AREA OF ALASKA...

* UNTIL 900 PM ADT

* AT 806 PM ADT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL.  THIS
  STORM WAS LOCATED OVER KUSKOKWIM VALLEY...OR ABOUT 40 MILES
  SOUTHEAST OF ANIAK...AND MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE OVER...
  THE KUSKOKWIM MOUNTAINS SOUTHEAST OF ANIAK

THIS STORM MAY PRODUCE DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. 
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM 
WINDOWS

LAT...LON 6109 15839 6124 15875 6103 15957 6069 15893

$$
1 follow-up statement
000
WWAK58 PAFC 280445
SVSAFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ANCHORAGE AK
845 PM ADT MON AUG 27 2007

AKZ151-280500-
/O.CON.PAFC.SV.W.0008.000000T0000Z-070828T0500Z/
KUSKOKWIM VALLEY AK-
845 PM ADT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM ADT
FOR KUSKOKWIM VALLEY...

AT 841 PM ADT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL. 
THIS STORM WAS LOCATED OVER KUSKOKWIM VALLEY...OR ABOUT 50 MILES
SOUTH OF ANIAK...MOVING SOUTHWEST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL 
AREAS SOUTHEAST OF ANIAK.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 6103 15841 6159 15883 6128 15971 6078 15956
      6065 15915

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 9:00 AM AKDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 27, 9:00 AM AKDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
200 PM ADT MON AUG 27 2007

.MODEL DISCUSSION...MODEL INITIALIZATIONS REASONABLE. THE NAM
FORECAST SOLUTION CONTINUES TO DIVERGE FROM THE MORE CONSISTENT
UKMET/GFS SOLUTIONS. WILL CONTINUE WITH GFS MODEL WITH SOME
ADJUSTMENTS FOR THIS FORECAST PACKAGE.

.ANALYSIS AND UPPER LEVELS...
ANALYSIS IS CONSISTENT WITH FORECAST TREND. UPPER LOW OVER THE SE
GULF OF ALASKA WILL BE A FAIRLY PERSISTENT FEATURE THROUGH THIS WEEK.
EXPECT CENTER TO DRIFT TO THE NE GULF OF ALASKA FRIDAY. RIDGE OVER
THE EASTERN BERING SEA RIDGE IS DAMPENED AS A SHORT WAVE MOVES ACROSS
THE BERING SEA THU AND MOVES SOUTH OF THE AK PEN FRI MORNING. A SMALL
AMPLITUDE RIDGE FORMS ON THE BACKSIDE OVER THE CENTRAL BERING SEA
FRI.

.SHORT TERM FORECAST...
.EAST...EASTERLY WAVE OVER THE COPPER RIVER BASIN IS PICKED UP WELL
BY THE NCEP MODELS. SAT PIC AND RADAR DATA SHOW WAVE MOVING INTO ZONE
145/111 THIS AFTERNOON. MORNING SOUNDING FROM ANCHORAGE INDICATED
UNSTABLE AIR ALREADY IN PLACE. EXPECT WILL SEE ISOLATED TO SCATTERED
THUNDERSTORMS OVER SOUTHCENTRAL NORTH OF THE ANCHORAGE BOWL AND
EASTERN COPPER RIVER BASIN THIS AFTERNOON THROUGH THE EARLY MORNING
HOURS TUE. CONDITIONS SHOULD STABLIZE SOME ON TUE AS TEMPS WARM
ALOFT. GENERAL OFFSHORE FLOW OVER THE MAINLAND SETS UP TUE AND WED.
DRYING AND COMBINATION WITH WARMING 850MB TEMPS AND FAIR SKIES WILL
PROVIDE FOR A GENERALLY WARM LATE SUMMER DAYS INLAND...COOLER ALONG
COAST WITH SEABREEZES.

LOW COMPLEX OVER THE NORTH GULF SLOWLY WEAKENS AND SHIFTS EAST. EAST
TO NE GALES OVER THE WESTERN AND NORTHERN GULF IN ADVANCE OF FRONTAL
TROUGH WILL WILL DIMINISH TUE THROUGH WED. RAIN/SHOWERS OVER THE
WESTERN GULF WILL BREAK UP AS FLOW SHIFTS NORTHERLY TUE NGT/WED.

.WEST...
UNSTABLE AIR CONTINUES OVER SW ALASKA. UNSTABLE AIR SHIFTS EAST OF
THE DELTA TUE WITH COOLING TEMPS IN THE LOWER LAYERS. UNSTABLE
CONDITIONS WILL CONTINUE OVER THE KUSKOKWIM VALLEY/BRISTOL BAY INTO
WED...STABILIZING SOME THU. SHORT WAVE MOVING OVER SW AK WILL TEND TO
PROLONG SHOWER/THUNDERSTORM ACTIVITY TONIGHT THROUGH THE EARLY
MORNING HOURS TUE. RIDGE OVER THE CENTRAL BERING SEA DRIFTS EAST OVER
THE NEXT DAY OR SO. SO EXPECT STRATUS AND FOG TO BE GENERAL RULE OVER
WATER AND COASTAL AREAS(PARTICULARLY OVERNIGHT). WEAK LOW CENTER
MOVES TO THE WESTERN ALEUTIANS WED. WINDS SHOULD REMAIN BELOW GALE
FORCE.

.LONG TERM FORECAST...NO MAJOR CHANGES EXPECTED. CURRENT GIRDS WITH
MINOR ADJUSTMENTS WILL BE USED.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALES 120 130 138 AND 150.
FIRE WEATHER...NONE.

RMC AUG 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 11:00 PM AKDTGale WarningAFC24 hr
Aug 26, 11:00 PM AKDTSmall Craft AdvisoryAFC48 hr
Aug 26, 11:00 PM AKDTSmall Craft AdvisoryAFC24 hr
Aug 26, 11:20 PM AKDTSmall Craft AdvisoryAFC12 hr
Aug 27, 11:00 AM AKDTGale WarningAFC12 hr
Aug 27, 11:00 AM AKDTSmall Craft AdvisoryAFC12 hr
Aug 27, 3:54 PM AKDTSevere Thunderstorm WarningAFC6 hr

Nearby

Severe Thunderstorm Warnings in Alaska, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.